How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Nair Your Own Question
Dr. Nair
Dr. Nair, Dermatologist
Category: Dermatology
Satisfied Customers: 9133
Experience:  MBBS, MD (Dermatology, Venereology & Leprology)
40004158
Type Your Dermatology Question Here...
Dr. Nair is online now
A new question is answered every 9 seconds

Over the past 10 months, I have noticed a drastic change in

Customer Question

Over the past 10 months, I have noticed a drastic change in the thickness of my hair. I used to have long, thick hair and literally I feel like I woke up one day and my hair is thin and constantly breaking. I can't pinpoint anything that has happened or any medical changes. I have been on Topamax for migraines since I was 17, now 31, and I asked my neurologist his opinion on the hair thinning. He found I was on another medication that may interact with it to increase hair loss. I stopped taking it, but had only been taking that medication just recently when this hair change started about 10-11 months ago. He felt I would notice a change within a month, but I haven't. It's embarrassing at my age. Is there any other reason why this would happen just so suddenly and what can I do about it??
Submitted: 2 months ago.
Category: Dermatology
Expert:  Dr. SH replied 2 months ago.

Hi there.
Thank you for your question.
I am Dr. SH and will be helping you out with your concerns today.

Expert:  Dr. SH replied 2 months ago.

Have you had any blood tests done to check the function of your thyroid among other tests like iron studies?

Expert:  Dr. Nair replied 2 months ago.

Hello,

Thank you for your question. My name is***** - I am a Dermatologist and will do my best to provide a useful input.

Topiramate (Topamax) can cause hair loss in 1-10% of patients taking the drug but in your case it is unlikely to be the cause since you have been on it for 14 years.

The three conditions which need to be considered in a case such as yours are Chronic Telogen Effluvium (CTE), Diffuse Alopecia Areata (DAA) and Female Androgenetic Alopecia (FAGA). The first refers to hair loss on account of internal disorders (sometimes even without), the second is an autoimmune condition which targets the hair, while the third is age related female pattern balding.

Up to 100 hairs shed per day is considered normal (the range is 25-100/day). So the first thing I often have challenging hair loss patients do is a ‘7 day hair shed count’. This is done by bagging all the hair being shed (these will be present in the hair brush or in the shower sieve) in zip lock bags (one for each day). The hair should be shampooed every 2-3 times during the time as normal (there will be more hair shed on the shampoo day which is normal). After 7 days the hairs are counted and an average is determined over the 7 day period.

Counts over a 100 are abnormal and counts above 150/200 strongly suggest CTE or DAA as opposed to FAGA.

Along with this the patient needs to be investigated. Specifically here is what is required:

Blood tests: Basic hematological tests and biochemistry, Thyroid tests (T3, T4, TSH, Thyroid auto antibodies), Serum Iron, Serum Ferritin, ANA, VDRL, Serum Zinc, Folic Acid, B12, Calcium and Vitamin D3 level, Serum Protein, CRP, Serum Estradiol. A more detailed hormonal work up can be considered if there are symptoms such as menstrual irregularity. You may have had all these tests before but I have mentioned them here again just in case any haven’t been done.

Treatment will vary - FAGA was traditionally treated with Minoxidil but now there are newer products that are more effective such as Minoxidil-Aminexil combination and Capixyl 5%. Oral drugs such as Finasteride and Dutasteride can be used in resistant cases. DAA is treated with oral steroids and immunosuppressant drugs such as cyclosporine. CTE is treated by correcting any underlying abnormality (as revealed in the tests) and with hair stimulating lotions like Neoptide serum, and other Peptide serums like Renokin.

I realise this is a long answer but the topic is complicated one.

Pleased feel free to ask if you have any queries.

Related Dermatology Questions